Arkansas, 2008

Tornadoes and Flash Flooding in Arkansas, January 7 to 8, 2008

January 7 to 8, 2008 · NWS TSA · 19 events in 2 counties and zones

Very moist and unstable air spread into northwestern Arkansas ahead of a strong upper level storm system and associated cold front. This moist and unstable air combined with strong wind shear that was present in the atmosphere resulted in long-lived and organized thunderstorm structures, including supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$162,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very moist and unstable air spread into northwestern Arkansas ahead of a strong upper level storm system and associated cold front. This moist and unstable air combined with strong wind shear that was present in the atmosphere resulted in long-lived and organized thunderstorm structures, including supercell thunderstorms. These thunderstorms developed and tracked east-northeast through the afternoon and evening hours, generally moving across the same areas over a period of several hours. These storms produced widespread severe weather, including three tornadoes in northwestern Arkansas. A line of storms then developed along the cold front and moved into northwestern Arkansas in the early morning hours of the 8th, producing widespread wind damage across Benton County and into Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 7, 5:03 PM CST, 28 minutes earlier.

Area forecast discussion, Jan 7, 5:03 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
503 PM CST MON JAN 7 2008

.MESOSCALE UPDATE...
MESOSCALE ANALYSIS AT 4PM REVEALED INCREASING STORM-RELATIVE
HELICITY IN WESTERN ARKANSAS AND EXTREME EASTERN OKLAHOMA
IN RESPONSE TO BACKING LOW-LEVEL FLOW AHEAD OF THE APPROACHING
UPPER-JET SEGMENT.  VALUES NOW RANGE FROM AROUND 100 M2/S2 IN
EASTERN OKLAHOMA TO NEAR 300 M2/S2 IN OUR EASTERN COUNTIES IN
ARKANSAS.

THE LOW-LEVEL SHEAR PROFILE IS EXPECTED TO CONTINUE TO
IMPROVE THROUGH MIDNIGHT AS DIURNAL INCREASES OCCUR AND THE
STRENGTHENING SURFACE LOW MOVES INTO CENTRAL OKLAHOMA.

THE CELLS CURRENTLY IN FAR EASTERN OKLAHOMA HAVE STARTED CLEANLY
OFF ANY BOUNDARY AND HAVE THE POTENIAL TO BECOME SUPERCELLS AS THEY
MOVE INTO BOTH HIGHER INSTABILITY AND WIND SHEAR IN WESTERN ARKANSAS
WITH SOME TORNADO THREAT.

UPWARD MOTION ASSOCIATED WITH THE UPPER SYSTEM IS SPREADING INTO
WESTERN OKLHOMA AND AS THIS ARRIVES OVERHEAD IN EASTERN OKLAHOMA
AND WESTERN ARKANSAS THIS EVENING THUNDERSTORMS WILL INCREASE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
Hazardous weather outlook, Jan 7, 4:52 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
452 PM CST MON JAN 7 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
452 PM CST MON JAN 7 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING

	AREA AT GREATEST RISK...NORTHWEST AND WEST CENTRAL
        ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING

	AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND
        NORTHWEST AND WEST CENTRAL ARKANSAS.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED ACROSS FAR EASTERN OKLAHOMA THIS
AFTERNOON A REGION OF MOISTURE CONVERGENCE AND MODERATE INSTABILITY.
AS OF LATE AFTERNOON...AN UPPER LEVEL WIND MAXIMA CURRENTLY WAS
PUSHING INTO SOUTHWEST OKLAHOMA AND WILL OVERSPREAD THE DRYLINE
LOCATED IN THE VICINITY OF INTERSTATE 35 CORRIDOR.  ADDITIONAL
THUNDERSTORMS AS THEY DEVELOP  WILL CONTINUE TRACKING RAPIDLY
NORTHEASTWARD AND GAIN STRENGTH AS THEY INTERACT WITH THE AXIS OF
MODERATE INSTABILITY ACROSS FAR EASTERN OKLAHOMA.  WIND FIELDS ALOFT
ARE FAVORABLE FOR BOTH SUPERCELLS AND LINE SEGMENTS...BOTH OF WHICH
WOULD HAVE POTENTIAL FOR DAMAGING WINDS AND HAIL.

THE TORNADIC POTENTIAL WILL INCREASE TOWARD THE EARLY
EVENING HOURS AS LOW LEVEL WINDS BECOME MORE FAVORABLE. THE
COMBINATION OF ONGOING STORMS AND MORE FAVORABLE WIND FIELDS WILL BE
ACROSS FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.  SPECIAL
ATTENTION SHOULD BE PLACED ON ANY STORM WHICH IS ABLE TO TRACK MORE
EASTWARD...AS SUCH MOTION WILL BECOME HIGHLY FAVORABLE FOR TORNADIC
POTENTIAL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY
ACROSS FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
STORM MOTIONS WILL LIKELY BE TOO FAST TO TRACK INDIVIDUALLY...
THEREFORE CONSTRUCT YOUR SPOTTER PLACEMENT ACCORDINGLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
GUSTY NORTHWESTERLY WINDS WILL DEVELOP ON TUESDAY IN
WAKE OF THE DEPARTING STORM SYSTEM...WITH GUSTS OF
25 TO 35 MPH BEING COMMON.  A MORE TRANQUIL WEATHER
PATTERN IS EXPECTED FOR THE REMAINDER OF THE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jan 7, 3:44 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
344 PM CST MON JAN 7 2008

OKZ063-072215-
DELAWARE OK-
344 PM CST MON JAN 7 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CST
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     SOUTHERN DELAWARE

AT 344 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF TWIN OAKS...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...JAY...TWIN OAKS AND KANSAS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3642 9460 3641 9461 3639 9459 3637 9459
      3617 9483 3630 9499 3654 9466
TIME...MOT...LOC 2144Z 225DEG 37KT 3630 9483
Special weather statement, Jan 7, 5:26 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
526 PM CST MON JAN 7 2008

OKZ076-080030-
LE FLORE OK-
526 PM CST MON JAN 7 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CST
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN LE FLORE

AT 526 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF OCTAVIA...MOVING NORTHEAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...POTEAU...
OCTAVIA...BIG CEDAR...MUSE...HODGEN...HEAVENER...HOWE AND WISTER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3451 9492 3509 9469 3501 9444 3461 9444
      3451 9447
TIME...MOT...LOC 2326Z 206DEG 30KT 3447 9480

The radar

The Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind, 3 tornado, 2 flash flood. Local standard time, as filed.

Hail, Benton

When
January 7, 5:31 PM CST
Where
Benton County, Sulphur Spgs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.480, -94.450

Hail, Benton

When
January 7, 8:02 PM CST
Where
Benton County, Hiwasse
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.430, -94.330

Tornado, Benton

When
January 7, 8:05 PM CST
Where
Benton County, 2 mi S of Hiwasse
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.401, -94.330

Multiple spotters reported a brief tornado over open country. An NWS survey team found no damage associated with the tornado.

Hail, Benton

When
January 7, 8:15 PM CST
Where
Benton County, Bella Vista
Measured
1.75 in hail
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
36.430, -94.230

Hail, Benton

When
January 7, 8:20 PM CST
Where
Benton County, Siloam Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.180, -94.530

Tornado, Benton

When
January 7, 8:50 PM CST
Where
Benton County, 4 mi E of Centerton
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.350, -94.208

Multiple spotters reported a brief tornado over open country. An NWS survey team found no damage associated with the tornado.

Hail, Benton

When
January 7, 10:19 PM CST
Where
Benton County, 7 mi W of Sulphur Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.480, -94.576

Hail, Benton

When
January 7, 10:58 PM CST
Where
Benton County, Cherokee City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.300, -94.570

Tornado, Benton

When
January 7, 11:09 PM CST to 11:12 PM CST
Where
Benton County, 3 mi NW of Gentry to 2 mi SW of Decatur
Rating
EF1
Path length
2.6 mi
Path width
85 yd
Reported by
NWS Storm Survey
Coordinates
36.301, -94.518

An NWS survey team determined that a tornado caused extensive hardwood tree damage.

Thunderstorm Wind, Benton

When
January 7, 11:20 PM CST
Where
Benton County, 8 mi W of Gravette
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.420, -94.594

Thunderstorm winds estimated at 80 miles an hour damaged a roof and blew down several large trees.

Flash Flood, Benton

When
January 7, 11:44 PM CST to January 8, 12:30 AM CST
Where
Benton County, 3 mi S of Gravette to 3.26 mi W of Gravette
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.377, -94.450

Heavy rains caused rising water which carried a mobile home 50 feet.

Hail, Benton

When
January 7, 11:55 PM CST
Where
Benton County, 3 mi SW of Bella Vista
Measured
0.75 in hail
Reported by
Public
Coordinates
36.399, -94.268

Thunderstorm Wind, Benton

When
January 8, 1:40 AM CST
Where
Benton County, 7 mi W of Sulphur Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.480, -94.576

Thunderstorm Wind, Benton

When
January 8, 1:58 AM CST
Where
Benton County, Sulphur Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.480, -94.450

Thunderstorm Wind, Benton

When
January 8, 2:03 AM CST
Where
Benton County, Bella Vista
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.430, -94.230

Thunderstorm winds estimated at 70 miles an hour blew down trees.

Thunderstorm Wind, Benton

When
January 8, 2:20 AM CST
Where
Benton County, 3 mi NE of Pea Ridge
Measured
70 kt (81 mph) estimated gust
Injuries
4 direct, 0 indirect
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.481, -94.082

Thunderstorm winds estimated at 80 miles an hour destroyed two mobile homes. Four people had to be extricated from the debris.

Thunderstorm Wind, Carroll

When
January 8, 2:25 AM CST
Where
Carroll County, 2 mi NW of Busch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.490, -93.846

Thunderstorm Wind, Benton

When
January 8, 2:30 AM CST
Where
Benton County, Garfield
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.450, -93.970

Thunderstorm winds estimated at 80 miles an hour overturned a mobile home and downed several trees.

Flash Flood, Benton

When
January 8, 3:00 AM CST to 5:00 AM CST
Where
Benton County, Sulphur Spgs to 2.67 mi WSW of Sulphur Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
36.480, -94.450

Heavy rain caused street flooding in Sulphur Springs and caused water to flow over secondary roads west of Sulphur Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74622, 74624, 78579, 74627, 74629, 78580, 74630, 74633, 78582, 74637, 74644, 74640, 74647, 74648, 74650, 74652, 78058, 74654, 74656.